Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 4, 2017, 6:40 PM EDT for Clinton County, Essex County, Franklin County, New York. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2017, 6:40 PM EDT (22:40 UTC)
- Expired
- Aug 4, 2017, 7:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Clinton County, NY, Essex County, NY, Franklin County, NY
The radar
The Burlington radar (KCXX), 59 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:40 PM EDT | HAIL 0.75 | Lake Placid, NY | DIME SIZED HAIL IN LAKE PLACID |
| Aug 4, 6:54 PM EDT | TSTM WND DMG | 3 Ssw Upper Jay, NY | TREES DOWN ON LINES ON ROUTE 9N NEAR THE JAY LINE |
| Aug 4, 7:03 PM EDT | TSTM WND DMG | Au Sable Forks, NY | TREE DOWN ON LINES |
| Aug 4, 7:44 PM EDT | TSTM WND DMG | 2 Ese Bloomingdale, NY | TREE DOWN ON LINES ON MOOSE POND RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
783 WUUS51 KBTV 042240 SVRBTV NYC019-031-033-042345- /O.NEW.KBTV.SV.W.0050.170804T2240Z-170804T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Burlington VT 640 PM EDT FRI AUG 4 2017 The National Weather Service in Burlington has issued a * Severe Thunderstorm Warning for... Southern Clinton County in northern New York... Southeastern Franklin County in northern New York... Northwestern Essex County in northern New York... * Until 745 PM EDT * At 639 PM EDT, a severe thunderstorm was located near Lake Placid, moving northeast at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. * Locations impacted include... Adirondack Regional Airport, Saranac Lake, Lake Placid, Peru, Schuyler Falls, Saranac, Wilmington, Keene, Au Sable Forks, Dannemora, Lyon Mountain, Peasleeville, Clayburg, Keeseville, Jay In Essex County, North Elba, Harrietstown, Black Brook, Upper Jay and Chazy Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4413 7396 4431 7426 4484 7390 4455 7340 TIME...MOT...LOC 2239Z 214DEG 32KT 4433 7401 HAIL...0.88IN WIND...60MPH $$ Deal
2 follow-up statements
249
WWUS51 KBTV 042319
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
719 PM EDT FRI AUG 4 2017
NYC031-033-042329-
/O.CAN.KBTV.SV.W.0050.000000T0000Z-170804T2345Z/
Franklin NY-Essex NY-
719 PM EDT FRI AUG 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
NORTHWESTERN ESSEX COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area therefore the warning has been cancelled.
LAT...LON 4456 7342 4454 7344 4454 7346 4452 7346
4449 7351 4449 7352 4448 7356 4446 7357
4446 7363 4444 7366 4444 7373 4456 7393
4476 7376
TIME...MOT...LOC 2319Z 222DEG 33KT 4457 7365
$$
NYC019-042345-
/O.CON.KBTV.SV.W.0050.000000T0000Z-170804T2345Z/
Clinton NY-
719 PM EDT FRI AUG 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHERN CLINTON COUNTY...
At 719 PM EDT, a severe thunderstorm was located over Peasleeville,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Peru, Schuyler Falls, Saranac, Peasleeville, Au Sable Forks,
Clayburg, Dannemora, Keeseville, Black Brook, Hawkeye, Redford,
Ausable Chasm, Moffittsville, Riverview, Laphams Mills, Clintonville,
Moffitsville and Harkness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4456 7342 4454 7344 4454 7346 4452 7346
4449 7351 4449 7352 4448 7356 4446 7357
4446 7363 4444 7366 4444 7373 4456 7393
4476 7376
TIME...MOT...LOC 2319Z 222DEG 33KT 4457 7365
HAIL...0.88IN
WIND...60MPH
$$
Deal993
WWUS51 KBTV 042337
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
737 PM EDT FRI AUG 4 2017
NYC019-042346-
/O.EXP.KBTV.SV.W.0050.000000T0000Z-170804T2345Z/
Clinton NY-
737 PM EDT FRI AUG 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLINTON COUNTY WILL
EXPIRE AT 745 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4456 7342 4454 7344 4454 7346 4452 7346
4449 7351 4449 7352 4448 7356 4446 7357
4446 7363 4444 7366 4444 7373 4456 7393
4476 7376
TIME...MOT...LOC 2336Z 214DEG 32KT 4468 7355
$$
DealWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:38 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 4, 2:38 PM EDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Burlington VT 238 PM EDT Fri Aug 4 2017 .SYNOPSIS... A slow moving cold front will combined with surface heating and instability to produce additional showers and thunderstorms this afternoon and evening. Like previous days...some of the stronger storms will be capable of producing small hail...gusty winds...and brief heavy rainfall. Breezy southerly winds will warm temperatures back into the 80s today...before much cooler and eventually drier air arrives by Sunday. && .NEAR TERM /THROUGH SATURDAY NIGHT/... As of 226 PM EDT Friday...Expect a busy day today with scattered showers and thunderstorms evolving into a an organized line of of showers this evening. Diurnal heating and the humid airmass thats been in place for much of this week is popping up cumulus clouds over the entire forecast area. Mesoanalysis across the North Country shows plenty of instability with over 3000 J/kg of CAPE in the Saint Lawrence. The upper level flow is considerable stronger today with 30+ knots of bulk shear currently over the Saint Lawrence. So the expectation is that we'll stay in this pulse environment through much of the afternoon before the forcing from the upper level through tracks closer to the Saint Lawrence Valley. When that happens, expect the storms to become more organized as a low level jet develops and surges up the valley. The storms should begin to merge into a bowing segment with damaging winds possible due to the descending rear inflow of the jet. I've keep the idea of the enhanced wording in our weather grids for this afternoon and into early this evening. We should lose some of the instability in the evening hours so the expectation that the dynamics of the mesoscale bow should begin to erode and the threat for damaging winds will decrease towards 9-10pm. Tomorrow's forecast is a bit of a challenge because the upper level through pushes more towards the north rather than tracking west to east. So the placement of the instability and the location of the convective initiation will be a challenge. Based on consensus of some of the high res guidance and consistency with the previous forecast, expect the instability to develop generally from the western slopes of the Greens and east. So that's where I've included the mention of some enhanced wording for the weather grids included the idea of gusty winds and heavy rainfall. The heavy rainfall could be bigger factor tomorrow as the front will be quite slow and based on estimated storm motion,locally heavy rain showers could produce 2 to 3 inches within 2-3 hours. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... As of 136 PM EDT Friday...Drier west to northwest flow aloft will exist on Sunday and eventually trend toward the southwest Sunday night allowing for increasing moisture into the region. Dry weather is expected for Sunday and the first part of Sunday night with increasing chances after midnight. Below normal temperatures are expected on Sunday with highs in the upper 60s to the middle 70s. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 929 AM EDT Friday...Upper trough moves into the region on Monday and increasing chances for showers will exist especially over our southern areas. The showers taper off from northwest to southeast Monday night as flow aloft becomes more northwest on Tuesday for a return to cooler and drier weather. Below normal temperatures will exist both Monday and Tuesday. Flow aloft transitions to the west and southwest starting Wednesday and continuing right through Friday. This will allow for a warming trend to take place with high temperatures returning to seasonal normals on Thursday and Friday. Wednesday should remain dry but with increased southwest flow on Thursday and Friday...deeper moisture will move in along with better destabilization for an increased threat of showers Thursday and Friday. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Through 18Z Saturday...Expect generally VFR ceilings and visibilities which will reduce quickly as scattered showers and thunderstorms occur this afternoon and evening. With a couple of thunderstorms already on radar I've opted to mention VCTS at SLK and MSS with VCSH elsewhere. These pulse storms will continue through this afternoon before they becoming more organized into a line of showers this evening mainly impacting the Saint Lawrence Valley. That line will potentially bring strong and gusty winds 20-30kts generally from the southwest along with strong low level wind shear and turbulence. MVFR/VFR showers will continue into the overnight hours before mid morning showers tomorrow generally over Vermont develop into something slightly more organized. Outlook... Saturday: VFR. Breezy. Chance SHRA...Slight Chance TSRA. Saturday Night: VFR. Breezy. Slight Chance SHRA. Sunday: VFR. Breezy. NO SIG WX. Sunday Night: VFR. Slight Chance SHRA. Monday: VFR. Likely SHRA. Monday Night: VFR. Chance SHRA. Tuesday: VFR. Chance SHRA. && .MARINE... Lake wind advisory in effect for today with south winds increasing 15 to 25 knots by this afternoon as the pres gradient tightens with an approaching front. The low level wind field is expected to increase between 20 and 30 knots this evening... before shifting to the west toward Saturday morning and decreasing by sunset. Wave will build 2 to 4 feet this aftn with some swells up to 5 feet possible by early this evening. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Taber NEAR TERM...Deal SHORT TERM...Evenson LONG TERM...Evenson AVIATION...Deal MARINE...Taber
Hazardous weather outlook, Aug 4, 3:15 AM EDT, 15 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 315 AM EDT Fri Aug 4 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-050715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 315 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop by mid afternoon with some storms capable of producing gusty winds...small hail...and localized very high rainfall rates. A line of stronger storms with potential isolated damaging wind threat is expected to impact the Saint Lawrence Valley and western Adirondack this evening. This line of storms will weaken across the northern Adirondack Mountains and Champlain Valley late this evening with localized gusty winds possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms are expected from the eastern Adirondacks into central and eastern Vermont...including the Champlain Valley on Saturday. A few stronger storms will be capable of producing small hail...gusty winds...and brief heavy down pours, especially over central and eastern Vermont early Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 4, 4:00 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Burlington VT
400 PM EDT FRI AUG 4 2017
NYZ087-042100-
Southwestern St. Lawrence-
400 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. LAWRENCE
COUNTY...
At 359 PM EDT, a strong thunderstorm was located 8 miles north of
Fort Drum, moving north at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Gouverneur, De Kalb, Fowler, Richville, Edwardsville, Hammond,
Morristown, Rensselaer Falls, Heuvelton, De Peyster, Rossie, Chippewa
Bay, South Hammond, Nelson Corner, North Hammond, Jacques Cartier
State Park, De Kalb Junction, North Gouverneur, Balmat and West
Fowler.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4441 7579 4442 7579 4442 7581 4443 7579
4443 7577 4444 7579 4444 7577 4445 7576
4445 7578 4447 7577 4447 7579 4451 7575
4465 7557 4456 7520 4419 7538 4439 7584
4441 7584
TIME...MOT...LOC 1959Z 196DEG 25KT 4417 7572
HansonSpecial weather statement, Aug 4, 4:22 PM EDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Burlington VT 422 PM EDT FRI AUG 4 2017 VTZ008-017-018-042045- Eastern Chittenden-Washington-Eastern Addison- 422 PM EDT FRI AUG 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADDISON AND SOUTHWESTERN WASHINGTON COUNTIES... At 421 PM EDT, a strong thunderstorm was located near Lincoln, moving north at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Waitsfield, Fayston, Buels Gore, Warren, Ripton, Granville, Lincoln, Starksboro, Moretown, Northfield, Bristol, Huntington, Roxbury, Irasville, Jerusalem, South Lincoln, Hanksville, West Lincoln, East Warren and Camels Hump State Park. LAT...LON 4396 7287 4399 7305 4427 7300 4422 7268 TIME...MOT...LOC 2021Z 201DEG 21KT 4405 7293 JMG
Local storm report, Aug 4, 4:48 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
448 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 2 NE NORTH HAMMOND 44.51N 75.70W
08/04/2017 ST. LAWRENCE NY PUBLIC
POWER LINE DOWN ON SAND STREET AT IRELAND ROAD.
&&
EVENT NUMBER BTV1702104
EVENSONLocal storm report, Aug 4, 5:05 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
505 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND DMG 1 NW HAMMOND 44.46N 75.71W
08/04/2017 ST. LAWRENCE NY PUBLIC
TREE DOWN ON OLD OAK POINT RD.
&&
EVENT NUMBER BTV1702105
JMGSpecial weather statement, Aug 4, 6:28 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Burlington VT
628 PM EDT FRI AUG 4 2017
NYZ087-042315-
Southwestern St. Lawrence-
628 PM EDT FRI AUG 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST.
LAWRENCE COUNTY...
At 626 PM EDT, radar indicated strong thunderstorms were located
from near Redwood to 9 miles southwest of Gouverneur. Movement was
northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Gouverneur, Ogdensburg, Canton, Lisbon, De Kalb, Rensselaer Falls,
Heuvelton, Richville, Edwardsville, Hammond, Hermon, Morristown, De
Peyster, Rossie, South Hammond, Pyrites, Nelson Corner, De Kalb
Junction, North Gouverneur and West Fowler.
LAT...LON 4461 7562 4470 7550 4471 7547 4474 7545
4473 7543 4475 7540 4476 7542 4477 7541
4477 7539 4476 7540 4476 7538 4458 7506
4422 7546 4437 7578
TIME...MOT...LOC 2226Z 212DEG 30KT 4430 7571 4424 7560
HansonLocal storm report, Aug 4, 6:34 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
634 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG MORRISTOWN 44.59N 75.65W
08/04/2017 ST. LAWRENCE NY PUBLIC
LARGE TREE DOWN IN MORRISTOWN
&&
EVENT NUMBER BTV1702106
DEALThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:13 PM EDT | Special Weather Statement | BTV | St. Lawrence | 62 min |
| Aug 4, 12:32 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 58 min |
| Aug 4, 2:10 PM EDT | Special Weather Statement | BTV | Franklin | 65 min |
| Aug 4, 4:00 PM EDT | Special Weather Statement | BTV | St. Lawrence | 60 min |
| Aug 4, 4:27 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 37 min |
| Aug 4, 6:01 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin | 44 min |
| Aug 4, 6:28 PM EDT | Special Weather Statement | BTV | St. Lawrence | 47 min |
| Aug 4, 6:50 PM EDT | Special Weather Statement | BTV | St. Lawrence | 40 min |
| Aug 4, 7:29 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 61 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.